argyria


Also found in: Medical, Encyclopedia, Wikipedia.
Related to argyria: Colloidal silver

argyria

(ɑːˈdʒɪrɪə)
n
discoloration of the skin caused by exposure to silver
Collins English Dictionary – Complete and Unabridged, 12th Edition 2014 © HarperCollins Publishers 1991, 1994, 1998, 2000, 2003, 2006, 2007, 2009, 2011, 2014

argyrism, argyria

a poisoning by silver or salts of silver, causing the skin to become ashy gray.
See also: Disease and Illness
-Ologies & -Isms. Copyright 2008 The Gale Group, Inc. All rights reserved.
References in periodicals archive ?
Argyria is where the skin becomes a bluish-grey colour.
The silver coating created a mild, local skin argyria pigmentation, with cosmetic discomfort [13] (Figure 5).
Blue nails, where there azure blue lunulae is a manifestation of argyria, with the change permanent and eventually deep in colour.
Although silver has antibacterial properties, the colloidal silver was banned by the FDA in the 1990s because of its ability to cause (http://emedicine.medscape.com/article/1069121-overview) argyria , a condition where silver collects in the body and does not dissipate.
Argyria has been reported when silver exposure to the body in any form (i.e., metal, ionic or nanoparticle), either orally or by inhalation, exceeds a lifetime 10 gram exposure.
With higher doses or prolonged use, it can accumulate in organs and under the skin, a condition called argyria (roughly translated as silver sickness).
However, silver nanoparticles (AgNPs) turn out to be toxic to human cells at concentrations above 1% and in long treatments lead to accumulation in the organism causing the disease called argyria (bluish discoloration of skin).
However, the accumulation of a high amount of silver in the human body can cause argyria or argyrosis, which results from the deposition of significant amounts of insoluble silver precipitates in the dermis of the skin and the cornea or conjunctiva of the eyes [27, 28].
Argyria, a grey-blue tissue discoloration that can be observed in humans exposed to silver or using silver-containing medications, is the most common toxic effect of silver [31, 32].
Long-term use of silver containing nose-drops resulting in systemic argyria. Acta Clin Belg 2005;60:33-35.